Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 29, NWS JSJ

August 25, 2008

NWS JSJ issued this flash flood warning at Aug 25, 2008, 3:20 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 3:20 PM CDT (20:20 UTC)
Expired
Aug 25, 2008, 6:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 252020
FFWSJU
PRC025-063-129-252315-
/O.NEW.TJSJ.FF.W.0029.080825T2020Z-080825T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
420 PM AST MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAGUAS
     GURABO
     SAN LORENZO

* UNTIL 715 PM AST

* AT 407 PM AST...A U.S.G.S. RIVER GAGE SENSOR ALONG THE RIO GRANDE 
DE LOIZA IN SAN LORENZO INDICATED THAT THE RIO GRANDE DE LOIZA HAD 
RISEN ABOVE FLOOD STAGE AND WAS CONTINUING TO RISE RAPIDLY. 
ADDITIONALLY...DOPPLER WEATHER RADAR WAS INDICATING VERY HEAVY 
RAINFALL UPSTREAM OF THIS AREA...SO FURTHER FLOODING IS EXPECTED 
ALONG THE RIO GRANDE DE LOIZA...THE RIO TURABO AND THEIR TRIBUTARIES 
THROUGH AT LEAST 715 PM AST. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN LORENZO
  AND CAGUAS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AS WELL AS LAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1811 6593 1810 6600 1812 6607 1818 6607
      1829 6603 1829 6600 1823 6600 1821 6596

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 11:32 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 25, 11:32 AM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
1232 PM AST MON AUG 25 2008

.UPDATE...THE BROAD AREA OF LOW PRESSURE SOUTH OF THE LOCAL AREA
HAS DEVELOPED AND IS NOW TROPICAL DEPRESSION SEVEN. AT 11 AM
AST...1100 AM EDT...1500Z...THE CENTER OF TROPICAL DEPRESSION
SEVEN WAS LOCATED NEAR LATITUDE 15.5 NORTH...LONGITUDE 70.1 WEST
OR ABOUT 260 MILES...415 KM...SOUTHEAST OF PORT AU PRINCE HAITI.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWEST ACROSS
THE LOCAL AREA FROM THE MOISTURE ASSOCIATED WITH THIS SYSTEM. NO
SIGNIFICANT CHANGES WERE MADE TO FORECAST REASONING AT THIS TIME.

&&

.AVIATION...SHOWERS WILL PRODUCE BRIEF INTERVALS OF MODERATE TO
LOCALLY HEAVY RAINFALL LEADING TO MVFR CONDITIONS ESPECIALLY ALONG
THE EASTERN AND SOUTH SECTIONS OF PUERTO RICO TO INCLUDE
TJSJ...AND ALSO IN AND AROUND TJPS. BRIEF MVFR CONDITIONS CAN ALSO
BE EXPECTED AT TISX AND TIST DURING THE REST OF THE AFTERNOON HOURS.

&&

.PREV DISCUSSION... /ISSUED 559 AM AST MON AUG 25 2008/

DISCUSSION...THE BROAD AREA OF LOW PRESSURE ACROSS THE EASTERN
CARIBBEAN JUST SOUTH SOUTHWEST OF PUERTO RICO OR NEAR 14.4 NORTH
68.2 WEST EARLY THIS MORNING...WILL CONTINUE TO MOVE WEST
NORTHWESTWARD AT 10 TO 15 MPH ACROSS THE CARIBBEAN WATERS TODAY.
UPPER-LEVEL WINDS ARE CURRENTLY FAVORABLE FOR DEVELOPMENT...AND THE
SYSTEM COULD BECOME A TROPICAL DEPRESSION LATER TODAY.

AN AREA OF MOISTURE IN THE NORTHERN FRINGE OF THIS SYSTEM MOVED
ACROSS THE LOCAL CARIBBEAN COASTAL WATERS AND THE LOCAL ISLANDS
OVERNIGHT PRODUCING THUNDERSTORMS WITH ECHO TOPS UP TO 60K FEET OVER
THE CARIBBEAN WATERS. A MARINE WEATHER STATEMENT WAS ISSUED FOR
THESE COASTAL WATERS EARLY IN THE MORNING. THE INTERACTION OF THIS
MOISTURE WITH THE LAND BREEZE...REDUCED THE INTENSITY OF THE
STORMS AND ONLY LIGHT TO MODERATE RAIN SHOWERS WERE OBSERVED OVER
LAND AREAS ACROSS PUERTO RICO OVERNIGHT. LIGHT TO MODERATE AND
OCASSIONAL HEAVY SHOWERS AND THUNDERSTORMS WERE OBSERVED ACROSS
VIEQUES...CULEBRA AND THE U.S. VIRGIN ISLANDS OVERNIGHT.
HOWEVER...JUST BEFORE SUNRISE...ANOTHER AREA OF STRONG
THUNDERSTORMS DEVELOPED ACROSS THE SOUTHEASTERN CARIBBEAN COASTAL
WATERS. THIS ACTIVITY WILL CONTINUE TO MOVE INLAND OVER THE SOUTH
AND SOUTHEASTERN SECTIONS OF PUERTO RICO AS WELL ACROSS VIEQUES
AND CULEBRA...PRODUCING SHOWERS...LIGHTNING AND THUNDERSTORMS
ACROSS THESE SECTORS. FOR THIS AFTERNOON THE COMBINATION OF THIS
MOISTURE...LOCAL TERRAIN EFFECTS AND A MOIST SOUTH SOUTHEASTERLY
WIND FLOW WILL PROMOTE THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL ISLANDS. AS THE LOW PRESSURE SYSTEM
MOVES TO THE WEST NORTHWEST...MOISTURE WILL CONTINUE TO STREAM IN
OVER THE AREA AND INTERMITTENT PERIODS OF RAIN AND SHOWERS WILL
OCCUR OVER MANY AREAS OF THE ISLAND INCLUDING CULEBRA AND VIEQUES
FOR THE REST OF THE WORK WEEK. THE GFS MODEL GUIDANCE SUGGESTS A
MOIST AND UNSTABLE WEATHER PATTERN ACROSS THE FA FOR THE WHOLE
WORK WEEK...WITH SEVERAL AREAS OF SURFACE LOWS DEVELOPING AROUND
THE REGION DURING THE NEXT SEVERAL DAYS. AN UPPER LEVEL TROUGH
(TUTT) NORTH NORTHWEST OF THE LOCAL ISLANDS THIS MORNING...WILL
ALSO PERSIST NEAR THE REGION DURING THE NEXT SEVERAL DAYS
ENHANCING THE SHOWERS AND THUNDERSTORMS ACTIVITY ACROSS THE FA.

AVIATION...OCCASIONAL BANDS OF LOW TO MID LEVEL CLOUDS WITH
EMBEDDED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MAKE
THEIR WAY FROM ACROSS THE SOUTHERN COASTAL WATERS...AND REACH PARTS
OF THE SOUTH AND EAST COASTAL AREAS OF PUERTO RICO...AS WELL AS
PARTS OF THE U.S. VIRGIN ISLANDS AT LEAST THROUGH 12Z. THESE
SHOWERS WILL PRODUCE BRIEF INTERVALS OF MODERATE TO LOCALLY HEAVY
RAINFALL LEADING TO MVFR CONDITIONS ESPECIALLY ALONG THE EASTERN AND
SOUTH SECTIONS OF PUERTO RICO TO INCLUDE TJSJ...AND ALSO IN AND
AROUND TJPS. BRIEF MVFR CONDITIONS CAN ALSO BE EXPECTED AT TISX AND
TIST DURING THE REST OF THE EARLY MORNING HOURS.

MARINE...SEAS IN THE RANGE OF 2 TO 5 FEET AND WINDS IN THE RANGE OF
10 TO 20 KNOTS ARE EXPECTED ACROSS THE REGIONAL COASTAL WATERS
TODAY. WINDS AND SEAS WILL BE HIGHER NEAR THUNDERSTORMS AND SQUALLS.
SMALL CRAFTS ARE URGED TO EXERCISE CAUTION ACROSS ALL OF THE LOCAL
COASTAL WATERS DUE TO THE WINDS...EXCEPT ACROSS THE NEAR SHORE
WATERS OF WESTERN PUERTO RICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  77  88  76 /  60  40  40  40
STT  87  78  86  77 /  60  70  70  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/06
Hazardous weather outlook, Aug 25, 5:17 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
617 AM AST MON AUG 25 2008

AMZ710>750-PRZ001>013-261030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
617 AM AST MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A BROAD AREA OF LOW PRESSURE MOVING SOUTH OF THE LOCAL AREA
THIS MORNING WILL CONTINUE TO SPREAD TROPICAL MOISTURE ACROSS THE
REGION THROUGHOUT THE DAY. BANDS OF MOISTURE WITH SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE LOCAL
WATERS AND PROPAGATE NORTHWARDS ACROSS THE ISLANDS FROM TIME TO
TIME. THIS WILL RESULT IN PERIODS OF MODERATE TO LOCALLY HEAVY
RAINFALL ACROSS PARTS OF THE ISLANDS...THUS INCREASING THE
POTENTIAL FOR URBAN AND SMALL STREAM FLOODING IN SOME AREAS...
AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ABUNDANT AMOUNTS OF TROPICAL MOISTURE IS FORECAST TO LINGER
ACROSS THE LOCAL AREA AT LEAST THROUGH FRIDAY. THIS WILL MAINTAIN
MODERATE TO HIGH CHANCES OF RAINFALL...AND CONSEQUENTLY THE
LIKELIHOOD OF URBAN AND SMALL STREAM FLOODING ESPECIALLY DURING THE
AFTERNOON HOURS. LOCAL AND DIURNAL EFFECTS WILL ALSO AID IN THE
DEVELOPMENT OF STRONG THUNDERSTORMS WHICH WILL INCREASE THE RISKS
OF DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-261030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
617 AM AST MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A BROAD AREA OF LOW PRESSURE MOVING SOUTH OF THE LOCAL AREA
THIS MORNING WILL CONTINUE TO SPREAD TROPICAL MOISTURE ACROSS THE
REGION THROUGHOUT THE DAY. BANDS OF MOISTURE WITH SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE LOCAL
WATERS AND PROPAGATE NORTHWARDS ACROSS THE ISLANDS FROM TIME TO
TIME. THIS WILL RESULT IN PERIODS OF MODERATE TO LOCALLY HEAVY
RAINFALL ACROSS PARTS OF THE ISLANDS...THUS INCREASING THE
POTENTIAL FOR URBAN AND SMALL STREAM FLOODING IN SOME AREAS...
AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ABUNDANT AMOUNTS OF TROPICAL MOISTURE IS FORECAST TO LINGER
ACROSS THE LOCAL AREA AT LEAST THROUGH FRIDAY. THIS WILL MAINTAIN
MODERATE TO HIGH CHANCES OF RAINFALL...AND CONSEQUENTLY THE LIKELIHOOD
OF URBAN AND SMALL STREAM FLOODING ESPECIALLY DURING THE AFTERNOON
HOURS. LOCAL AND DIURNAL EFFECTS WILL ALSO AID IN THE DEVELOPMENT
OF STRONG THUNDERSTORMS WHICH WILL INCREASE THE RISKS OF DANGEROUS
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:53 PM CDTMarine Weather StatementJSJ13 hr
Aug 25, 7:00 AM CDTAreal Flood AdvisoryJSJ6 hr
Aug 25, 12:53 PM CDTAreal Flood AdvisoryJSJ4 hr
Aug 25, 4:47 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 25, 5:43 PM CDTFlash Flood WarningJSJ2 hr
Aug 25, 6:17 PM CDTFlash Flood WarningJSJ109 min

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.